Unstable periodic orbits and the dimensions of multifractal chaotic attractors

Celso Grebogi, Edward Ott, James A. Yorke

Research output: Contribution to journalArticle

261 Citations (Scopus)

Abstract

The probability measure generated by typical chaotic orbits of a dynamical system can have an arbitrarily fine-scaled interwoven structure of points with different singularity scalings. Recent work has characterized such measures via a spectrum of fractal dimension values. In this paper we pursue the idea that the infinite number of unstable periodic orbits embedded in the support of the measure provides the key to an understanding of the structure of the subsets with different singularity scalings. In particular, a formulation relating the spectrum of dimensions to unstable periodic orbits is presented for hyperbolic maps of arbitrary dimensionality. Both chaotic attractors and chaotic repellers are considered.
Original languageEnglish
Pages (from-to)1711-1724
Number of pages14
JournalPhysical Review A
Volume37
Issue number5
DOIs
Publication statusPublished - 1 Mar 1988

Cite this

Unstable periodic orbits and the dimensions of multifractal chaotic attractors. / Grebogi, Celso; Ott, Edward; Yorke, James A.

In: Physical Review A, Vol. 37, No. 5, 01.03.1988, p. 1711-1724.

Research output: Contribution to journalArticle

Grebogi, Celso ; Ott, Edward ; Yorke, James A. / Unstable periodic orbits and the dimensions of multifractal chaotic attractors. In: Physical Review A. 1988 ; Vol. 37, No. 5. pp. 1711-1724.
@article{78aa69208f9449519d5a03111448913a,
title = "Unstable periodic orbits and the dimensions of multifractal chaotic attractors",
abstract = "The probability measure generated by typical chaotic orbits of a dynamical system can have an arbitrarily fine-scaled interwoven structure of points with different singularity scalings. Recent work has characterized such measures via a spectrum of fractal dimension values. In this paper we pursue the idea that the infinite number of unstable periodic orbits embedded in the support of the measure provides the key to an understanding of the structure of the subsets with different singularity scalings. In particular, a formulation relating the spectrum of dimensions to unstable periodic orbits is presented for hyperbolic maps of arbitrary dimensionality. Both chaotic attractors and chaotic repellers are considered.",
author = "Celso Grebogi and Edward Ott and Yorke, {James A.}",
year = "1988",
month = "3",
day = "1",
doi = "10.1103/PhysRevA.37.1711",
language = "English",
volume = "37",
pages = "1711--1724",
journal = "Physical Review A",
issn = "1050-2947",
publisher = "American Physical Society",
number = "5",

}

TY - JOUR

T1 - Unstable periodic orbits and the dimensions of multifractal chaotic attractors

AU - Grebogi, Celso

AU - Ott, Edward

AU - Yorke, James A.

PY - 1988/3/1

Y1 - 1988/3/1

N2 - The probability measure generated by typical chaotic orbits of a dynamical system can have an arbitrarily fine-scaled interwoven structure of points with different singularity scalings. Recent work has characterized such measures via a spectrum of fractal dimension values. In this paper we pursue the idea that the infinite number of unstable periodic orbits embedded in the support of the measure provides the key to an understanding of the structure of the subsets with different singularity scalings. In particular, a formulation relating the spectrum of dimensions to unstable periodic orbits is presented for hyperbolic maps of arbitrary dimensionality. Both chaotic attractors and chaotic repellers are considered.

AB - The probability measure generated by typical chaotic orbits of a dynamical system can have an arbitrarily fine-scaled interwoven structure of points with different singularity scalings. Recent work has characterized such measures via a spectrum of fractal dimension values. In this paper we pursue the idea that the infinite number of unstable periodic orbits embedded in the support of the measure provides the key to an understanding of the structure of the subsets with different singularity scalings. In particular, a formulation relating the spectrum of dimensions to unstable periodic orbits is presented for hyperbolic maps of arbitrary dimensionality. Both chaotic attractors and chaotic repellers are considered.

U2 - 10.1103/PhysRevA.37.1711

DO - 10.1103/PhysRevA.37.1711

M3 - Article

VL - 37

SP - 1711

EP - 1724

JO - Physical Review A

JF - Physical Review A

SN - 1050-2947

IS - 5

ER -